Alert archive / Louisiana / Flash Flood Warnings in 2016
Flash Flood Warning 66, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 13, 2016, 2:18 PM CDT for 11 parishes in Louisiana. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2016, 2:18 PM CDT (19:18 UTC)
- Expired
- Aug 13, 2016, 10:15 PM CDT
- In force
- 8 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ascension Parish, LA, Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:00 PM CDT | FLASH FLOOD | 5 Ne Baton Rouge, LA | *** 1 FATAL *** AN UNIDENTIFIED INDIVIDUAL WAS FOUND OUTSIDE THE GREENWELL SPRINGS LIBRARY MONDAY AFTERNOON. TIME ESTIMATED. |
| Aug 13, 10:00 PM CDT | FLASH FLOOD | Baton Rouge, LA | *** 1 FATAL *** A WOMAN DROWNED IN A FLOODED VEHICLE IN BATON ROUGE ON NORTH RIDGE DRIVE AT NORTHHAMPTON DRIVE. THE TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 222 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221
WGUS54 KLIX 131918
FFWLIX
LAC005-007-033-037-047-063-077-091-093-121-125-140315-
/O.NEW.KLIX.FF.W.0066.160813T1918Z-160814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
218 PM CDT SAT AUG 13 2016
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LIVINGSTON PARISH IN SOUTHEASTERN LOUISIANA...
NORTH CENTRAL ASSUMPTION PARISH IN SOUTHEASTERN LOUISIANA...
WEST BATON ROUGE PARISH IN SOUTHEASTERN LOUISIANA...
NORTHWESTERN ST. JAMES PARISH IN SOUTHEASTERN LOUISIANA...
WEST FELICIANA PARISH IN SOUTHEASTERN LOUISIANA...
POINTE COUPEE PARISH IN SOUTHEASTERN LOUISIANA...
ST. HELENA PARISH IN SOUTHEASTERN LOUISIANA...
IBERVILLE PARISH IN SOUTHEASTERN LOUISIANA...
EAST BATON ROUGE PARISH IN SOUTHEASTERN LOUISIANA...
EAST FELICIANA PARISH IN SOUTHEASTERN LOUISIANA...
ASCENSION PARISH IN SOUTHEASTERN LOUISIANA...
* UNTIL 1015 PM CDT SATURDAY
* AT 215 PM CDT...EMERGENCY MANAGEMENT OFFICIALS CONTINUED TO REPORT
EXTENSIVE FLOODING ACROSS THE WARNED AREA.
* SOME LOCATIONS THAT ARE EXPERIENCING FLOODING INCLUDE...
BATON ROUGE...ZACHARY...BAKER...DENHAM SPRINGS...GONZALES...
DONALDSONVILLE...PLAQUEMINE...PORT ALLEN...NEW ROADS...JACKSON...
ST. FRANCISVILLE...CLINTON...GREENSBURG...OAK HILLS PLACE...
ST. GABRIEL...WALKER...ADDIS...BRUSLY...
WHITE CASTLE AND LIVINGSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3098 9180 3104 9172 3104 9165 3097 9166
3100 9164 3100 9057 3049 9057 3033 9046
3020 9057 3019 9059 3023 9057 3006 9096
3003 9122 3010 9146 3023 9148 3026 9159
3044 9164 3050 9175 3071 9173 3086 9182
$$
24/RRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:08 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 13, 12:08 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1208 PM CDT SAT AUG 13 2016
.UPDATE...
Radar trends have been somewhat encouraging this morning - showing
a slight decrease in rainfall rates. The big problem is the damage
has been done with regards to historic rainfall amounts of over 15
to 20 inches in many locations west of I-55. The combination of
saturated soils, ongoing flash flooding & river/small stream and
backwater flooding means even additional moderate rainfall amounts
could cause additional flooding. It is less likely there will be
flash flooding in the southshore metro New Orleans area, adjacent
southeast Louisiana coastal areas and the Mississippi Gulf Coast,
so will likely remove these areas from the Flash Flood Watch
around 3 pm. 22/TD
&&
AVIATION...
Primarily MVFR conditions will prevail through the TAF forecast
period, although occasional VFR in eastern areas and TEMPO IFR
around KBTR will be possible through the afternoon due to ceilings
and occasional vsby restrictions due to occasional showers/rain
and a few embedded thunderstorms. Conditions should be gradually
improving tonight into Sunday.
&&
.PREV DISCUSSION... /issued 413 AM CDT SAT AUG 13 2016/
SHORT TERM...
The main focus continues to be the heavy rainfall across a good
portion of the area. At this time the rainfall has filled in with
at least moderate rainfall once again across the entire area west
of the Interstate 55 corridor. Using 3 hour rainfall rates from
radar the average rate in the heavier storms has been about an
inch per hour. Given the staggering amount of rain many of these
area have already had and given prolonged flooding issues remain
the primary issue and a huge concern.
Models do not show much in the way of good news in the short term
and continue the moderate...and at times heavy...rain through the
morning hours. By the afternoon, as the low that continues to
plague the area slowly moves west, rainfall should begin to taper
off. That said, rain chances remain high throughout the day and
into Sunday morning.
It should be noted here that the river flooding situation is
obviously severe and will continue to pose a significant threat
through the weekend and into next week.
LONG TERM...
Not much time was spent on the long term part of the forecast for
obvious reasons. We should start to transition back into a more
normal summertime pattern as this pesky low moves west. A frontal
boundary stalling north of the area will keep moisture levels on
the high side and allow for showers and thunderstorms to develop
each day through the work week.
AVIATION...
Primarily MVFR to IFR category conditions will prevail through the
TAF forecast period due to ceilings and vsby restrictions due to
occasional showers and a few embedded thunderstorms. 11
MARINE...
Winds have backed off some over the coastal waters from
yesterday however small craft should continue to exercise caution
with winds of 15 to 20 kts at times today. Conditions should
continue to slowly improve late today or more so tonight as the low
pressure system moves away. /CAB/
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Flash Flood Watch tonight into Saturday morning.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 79 71 88 73 / 100 70 50 40
BTR 80 73 88 74 / 100 70 70 40
ASD 82 75 88 75 / 80 60 60 40
MSY 81 76 88 78 / 90 60 70 40
GPT 83 77 87 77 / 80 50 50 40
PQL 84 76 88 76 / 80 50 50 40
&&
.LIX Watches/Warnings/Advisories...
LA...Flash Flood Watch through Sunday morning for LAZ034>037-039-040-
046>050-056>072.
GM...None.
MS...Flash Flood Watch through Sunday morning for MSZ068>071-077-
080>082.
GM...None.
&&Hazardous weather outlook, Aug 13, 11:16 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1116 AM CDT SAT AUG 13 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-140430- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1116 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGHOUT THE DAY WITH THE HEAVIEST RAINFALL EXPECTED WEST OF THE INTERSTATE 55 CORRIDOR. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. ANY THUNDERSTORMS COULD ALSO PRODUCE FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH. MANY AREA RIVERS HAVE RISEN ABOVE FLOOD STAGE AND ARE EXPERIENCING MAJOR OR RECORD FLOODING. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY. A FEW STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY MONDAY THROUGH FRIDAY. A FEW STORMS COULD BECOME STRONG... PRODUCING FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
In the hours before
Local storm report, Aug 13, 10:52 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1052 AM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 6 WNW GREENSBURG 30.86N 90.76W
08/12/2016 ST. HELENA LA EMERGENCY MNGR
*** 1 FATAL *** A 54 YEAR OLD MAN DROWNED WHEN HIS
VEHICLE WAS COMPLETELY SUBMERGED AFTER BEING SWEPT OFF
LA-10 ABOUT 3 MILES WEST OF LA-1043. TIME ESTIMATED.
&&
DMANNINGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:44 PM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 1 more | 4 hr |
| Aug 13, 2:20 AM CDT | Flash Flood Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Feliciana | 6 hr |
| Aug 13, 2:28 AM CDT | Flash Flood Warning | LIX | Ascension, East Baton Rouge, Iberville, Livingston, West Baton Rouge | 6 hr |
| Aug 13, 4:39 AM CDT | Special Weather Statement | LIX | Saint Tammany | 66 min |
| Aug 13, 4:46 AM CDT | River Flood Warning | LIX | East Feliciana | 30 hr |
| Aug 13, 4:46 AM CDT | River Flood Warning | LIX | East Baton Rouge | 64 hr |
| Aug 13, 4:47 AM CDT | Flash Flood Warning | LIX | Livingston, Saint Helena, Tangipahoa | 3 hr |
| Aug 13, 8:14 AM CDT | Flash Flood Warning | LIX | Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more | 6 hr |
| Aug 13, 8:48 AM CDT | Flash Flood Warning | LIX | East Baton Rouge, Livingston | 3 hr |
| Aug 13, 8:52 AM CDT | River Flood Warning | LIX | Ascension | 7 days |
| Aug 13, 11:40 AM CDT | Flash Flood Warning | LIX | East Baton Rouge, Livingston | 3 hr |
| Aug 13, 2:35 PM CDT | Flash Flood Warning | LIX | East Baton Rouge, Livingston | 6 hr |
| Aug 13, 4:07 PM CDT | River Flood Warning | LIX | Ascension, Livingston | 9 days |
Nearby
Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.